Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 258, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 27, 2017, 11:49 PM CDT for Jasper County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 56 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 11:49 PM CDT (04:49 UTC)
- Expired
- May 28, 2017, 12:45 AM CDT
- In force
- 56 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 2.75 in
- Wind
- 60.0 mph
Counties Cherokee County, KS, Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 115 km from the middle of the area, began a volume at 04:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 12:15 AM CDT | HAIL 1.75 | 5 S Galena, KS | GOLF BALL SIZE HAIL AT THE STATE LINE AND DOWNSTREAM CASINO. |
| May 28, 12:15 AM CDT | HAIL 1.75 | 6 Nne Peoria, OK | GOLFBALL SIZE HAIL REPORTED AT DOWNSTREAM CASINO |
| May 28, 12:20 AM CDT | HAIL 1.75 | 1 Sse Galena, KS | GOLFBALL SIZE HAIL REPORTED NEAR GALENA. |
| May 28, 12:29 AM CDT | HAIL 1 | 1 Se Iron Gates, MO | FIRE DEPARTMENT REPORTS QUARTER SIZE HAIL NEAR IRON GATES. |
| May 28, 12:33 AM CDT | HAIL 1 | Joplin, MO | SEVERAL REPORTS OF QUARTER SIZE HAIL AROUND THE JOPLIN AREA. |
| May 28, 12:34 AM CDT | HAIL 1 | 1 Nw Silver Creek, MO | MPING REPORT OF QUARTER SIZE HAIL ON I-44 AND RANGELINE ROAD. |
| May 28, 12:35 AM CDT | HAIL 1.25 | 1 Nnw Duenweg, MO | PUBLIC REPORTED HALF-DOLLAR SIZED HAIL IN E JOPLIN. |
| May 28, 12:35 AM CDT | HAIL 1.25 | 1 Sse Oakland Park, MO | |
| May 28, 12:39 AM CDT | HAIL 1.75 | Duenweg, MO | GOLFBALL SIZE HAIL REPORTED AT GAS STATION NEAR HIGHWAY 249 AND HIGHWAY 66. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 7:01 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 582 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
232
WUUS53 KSGF 280449
SVRSGF
KSC021-MOC097-145-280545-
/O.NEW.KSGF.SV.W.0258.170528T0449Z-170528T0545Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1149 PM CDT SAT MAY 27 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Cherokee County in southeastern Kansas...
Northwestern Newton County in southwestern Missouri...
Southwestern Jasper County in southwestern Missouri...
* Until 1245 AM CDT
* At 1147 PM CDT, a severe thunderstorm was located over Commerce, or
near Miami, moving northeast at 45 mph.
This is a very dangerous storm.
HAZARD...Baseball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. This storm has produced
baseball size hail in Craig and Ottawa counties.
IMPACT...People and animals outdoors will be severely injured.
Expect shattered windows, extensive damage to roofs,
siding, and vehicles.
* Locations impacted include...
Joplin... Carthage...
Neosho... Webb City...
Carl Junction... Baxter Springs...
Columbus... Galena...
Oronogo... Seneca...
Granby... Carterville...
Duquesne... Duenweg...
Diamond... Loma Linda...
Airport Drive... Leawood...
Lowell... Silver Creek...
This includes Interstate 44 between mile markers 0 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to shelter inside a strong building, and stay away from
windows.
&&
A tornado watch remains in effect until 200 AM CDT for southwestern
Missouri.
LAT...LON 3724 9497 3734 9461 3705 9412 3677 9445
3676 9456 3677 9462 3700 9462 3700 9507
TIME...MOT...LOC 0447Z 230DEG 37KT 3692 9486
HAIL...2.75IN
WIND...60MPH
$$
Burchfield3 follow-up statements
316
WWUS53 KSGF 280518
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1218 AM CDT SUN MAY 28 2017
KSC021-MOC097-145-280545-
/O.CON.KSGF.SV.W.0258.000000T0000Z-170528T0545Z/
Cherokee KS-Newton MO-Jasper MO-
1218 AM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR EASTERN CHEROKEE...WESTERN NEWTON AND SOUTHWESTERN JASPER
COUNTIES...
At 1217 AM CDT, a severe thunderstorm was located near Galena, or
near Joplin, moving northeast at 35 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. This storm has a history of
producing very large hail in Northeast Oklahoma.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Joplin... Carthage...
Neosho... Webb City...
Carl Junction... Baxter Springs...
Columbus... Galena...
Oronogo... Seneca...
Granby... Carterville...
Duquesne... Duenweg...
Diamond... Loma Linda...
Airport Drive... Leawood...
Lowell... Silver Creek...
This includes Interstate 44 between mile markers 0 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3723 9484 3734 9461 3705 9412 3682 9440
3685 9461 3700 9462 3700 9479
TIME...MOT...LOC 0517Z 234DEG 31KT 3704 9461
HAIL...2.50IN
WIND...60MPH
$$
Burchfield702
WWUS53 KSGF 280532
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1232 AM CDT SUN MAY 28 2017
KSC021-280541-
/O.CAN.KSGF.SV.W.0258.000000T0000Z-170528T0545Z/
Cherokee KS-
1232 AM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN CHEROKEE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 700 AM CDT for
southeastern Kansas...and southwestern Missouri.
LAT...LON 3734 9461 3705 9412 3689 9438 3700 9462
TIME...MOT...LOC 0531Z 230DEG 37KT 3714 9447
$$
MOC097-145-280545-
/O.CON.KSGF.SV.W.0258.000000T0000Z-170528T0545Z/
Newton MO-Jasper MO-
1232 AM CDT SUN MAY 28 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHWESTERN NEWTON AND SOUTHWESTERN JASPER COUNTIES...
At 1231 AM CDT, a severe thunderstorm was located over Webb City, or
near Joplin, moving northeast at 45 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Trained weather spotters. Golf ball size hail was reported
on the west side of Joplin with this storm.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Joplin... Carthage...
Neosho... Webb City...
Carl Junction... Oronogo...
Carterville... Duquesne...
Duenweg... Diamond...
Loma Linda... Airport Drive...
Leawood... Silver Creek...
Purcell... Shoal Creek Drive...
Saginaw... Fidelity...
Asbury... Redings Mill...
This includes Interstate 44 between mile markers 0 and 25.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
&&
LAT...LON 3734 9461 3705 9412 3689 9438 3700 9462
TIME...MOT...LOC 0531Z 230DEG 37KT 3714 9447
HAIL...2.50IN
WIND...60MPH
$$
Burchfield141
WWUS53 KSGF 280543
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1243 AM CDT SUN MAY 28 2017
MOC097-145-280553-
/O.EXP.KSGF.SV.W.0258.000000T0000Z-170528T0545Z/
Newton MO-Jasper MO-
1243 AM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NEWTON AND
SOUTHWESTERN JASPER COUNTIES WILL EXPIRE AT 1245 AM CDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 700 AM CDT for
southeastern Kansas...and southwestern Missouri.
Remember, a Severe Thunderstorm Warning still remains in effect for
Jasper County.
LAT...LON 3734 9461 3705 9412 3689 9438 3700 9462
TIME...MOT...LOC 0543Z 230DEG 37KT 3720 9437
$$
BurchfieldWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:41 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, May 27, 6:41 PM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
641 PM CDT Sat May 27 2017
.SHORT TERM...(This evening through Sunday)
Issued at 252 PM CDT Sat May 27 2017
Convection has been ongoing across the area for a couple of hours
now. Surface boundary extends from southern Illinois across
southern Missouri to a surface low over north-central Oklahoma.
The environment is extremely unstable with SBCAPE from our 18z
sounding over 5000 J/kg and 0-6km shear at around 50 kts. This
initial round is starting to become more linear with outflow
pushing the boundary southward.
The second round looks to be developing both in southeast Kansas
and northeast Oklahoma per SPC discussions. Will need to monitor
this closely as models...such as the HRRR...are tending to keep
the convection tied to the surface boundary. If this were to
materialize...would need to monitor for training of cells and
locally heavy rainfall along this east-west boundary.
Surface front will begin to push through the area during the
morning hours on Sunday. Rain should be out of all but south-
central Missouri by Sunday afternoon.
.LONG TERM...(Sunday Night through Saturday)
Issued at 252 PM CDT Sat May 27 2017
The upper level system then remains across the northern Great
Lakes region through Tuesday before an upper level ridge over the
western states begins to push it eastward. This will keep us in
northwest flow for the first half of the forecast period. Monday
and Tuesday should be dry but conditions will become unsettled
from Wednesday on.
By Thursday...an upper level trough begins to move out of the
desert southwest which will once again increase our rain chances.
Temperatures during the period will be at or slightly above
seasonal normals with highs in the 70s and 80s and lows in the 50s
and 60s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 630 PM CDT Sat May 27 2017
Second round of convection currently moving through the
area...mainly affecting KSGF/KJLN at this time but will be
affecting KBBG within the next hour or so. The main front should
start to pass through the area after 08z. The front will bring an
end to the thunderstorms but ceilings should lower to MVFR/IFR for
most the morning hours. Ceilings should begin to lift to VFR
after 18z.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Sunday morning for MOZ055>058-066>071-
077>083-088>098-101>106.
KS...Flash Flood Watch through Sunday morning for KSZ073-097-101.
&&
SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...GaedeHazardous weather outlook, May 27, 10:16 PM CDT, 1 hour 33 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1016 PM CDT Sat May 27 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-290330- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1016 PM CDT Sat May 27 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Elevated Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Significant Flooding risk. Significant Lightning risk. DISCUSSION... Strong to severe storms will impact far southern Missouri along the Arkansas border through Midnight. The most intense storms could produce hail up to the size of ping pong balls, damaging winds to 60 mph and possibly a tornado. The storms will gradually diminish with the potential for severe storms ending after midnight. Torrential rainfall associated with storms along the Arkansas border could lead to flash flooding. A Flash Flood Watch is in effect for far southern Missouri overnight. Those with outdoor plans tonight are urged to pay close attention to the weather and have a plan in place to move to a sturdy shelter or to higher ground in case of flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few storms may linger across far southern Missouri into Sunday morning. The next chance of storms comes towards the end of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for in far south central Missouri along the Arkansas border. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Foster
In the hours before
Local storm report, May 27, 9:25 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
925 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM FLASH FLOOD BRANSON 36.64N 93.22W
05/27/2017 TANEY MO EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORT SEVERAL ROADS
FLOODED IN THE BRANSON AREA.
&&
MGLocal storm report, May 27, 9:41 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
941 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 PM FLASH FLOOD 2 W BRANSON 36.64N 93.25W
05/27/2017 TANEY MO EMERGENCY MNGR
EMERGENCY MANAGEMENT AND FIRE DEPARTMENT
REPORTS NUMEROUS HIGH WATER RESCUES ACROSS
THE BRANSON AREA AT THIS TIME. PEOPLE
TRAPPED IN CARS.
&&
MGLocal storm report, May 27, 10:44 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1044 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1044 PM FLASH FLOOD MCDOWELL 36.82N 93.79W
05/27/2017 BARRY MO DEPT OF HIGHWAYS
HIGHWAY C WAS CLOSED AT FLAT CREEK DUE TO
FLOODING.
&&
MGLocal storm report, May 27, 10:48 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1047 PM FLASH FLOOD 1 ENE TABLE ROCK 36.61N 93.29W
05/27/2017 TANEY MO PUBLIC
HIGHWAY 165 WAS CLOSED DUE TO FLOODING.
SWIFT WATER RESCUES CONDUCTED AROUND THE
BRANSON AREA.
&&
MGLocal storm report, May 27, 11:13 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1113 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG 2 NNE GENTRYVILLE 36.89N 92.35W
05/27/2017 DOUGLAS MO PUBLIC
PICTURES ON SOCIAL MEDIA SHOWED MINOR ROOF
DAMAGE TO A BUSINESSES IN DOWNTOWN WEST
PLAINS.
&&
MGLocal storm report, May 27, 11:17 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1117 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG WEST PLAINS 36.73N 91.85W
05/27/2017 HOWELL MO PUBLIC
PICTURES ON SOCIAL MEDIA SHOWED MINOR ROOF
DAMAGE TO A BUSINESSES IN DOWNTOWN WEST
PLAINS.
&&
MGThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 7:02 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Texas, Webster, Wright | 43 min |
| May 27, 7:21 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 39 min |
| May 27, 7:25 PM CDT | Flash Flood Warning | SGF | Barry, Christian, Lawrence, McDonald, Newton, Stone and 1 more | 5 hr |
| May 27, 7:28 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Douglas, Lawrence, McDonald, Newton and 2 more | 62 min |
| May 27, 7:28 PM CDT | Tornado Warning | SGF | Douglas, Howell | 32 min |
| May 27, 7:30 PM CDT | Severe Thunderstorm Warning | SGF | Douglas, Howell, Ozark, Texas, Wright | 60 min |
| May 27, 7:48 PM CDT | Tornado Warning | SGF | Howell, Oregon, Shannon | 27 min |
| May 27, 7:59 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Oregon, Shannon, Texas | 61 min |
| May 27, 8:01 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence, Newton | 30 min |
| May 27, 8:20 PM CDT | Flash Flood Warning | SGF | Barry, Douglas, McDonald, Ozark, Stone, Taney | 4 hr |
| May 27, 8:23 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton, Stone, Taney | 52 min |
| May 27, 9:22 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Stone | 38 min |
| May 27, 9:34 PM CDT | Flash Flood Warning | SGF | Stone, Taney | 6 hr |
| May 27, 9:50 PM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 40 min |
| May 27, 10:21 PM CDT | Areal Flood Warning | SGF | Barry, Christian, Greene, McDonald, Stone, Taney | 12 hr |
| May 28, 12:04 AM CDT | Areal Flood Warning | SGF | Douglas, Howell, Oregon, Ozark, Shannon | 12 hr |
| May 28, 12:39 AM CDT | Severe Thunderstorm Warning | SGF | Barton, Dade, Jasper, Lawrence, Newton | 51 min |
| May 28, 8:12 AM CDT | River Flood Warning | SGF | Cedar | 35 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.